Florida, 2004

Hail in Florida, July 4, 2004

July 4, 2004 · NWS JAX · 1 event in 1 county or zone

Nickel size hail north of SR-40 near Silver Springs. Reported by TV-25 in Gainesville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Nickel size hail north of SR-40 near Silver Springs. Reported by TV-25 in Gainesville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 4, 1:08 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 4, 1:08 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
208 PM EDT SUN JUL 4 2004

.CURRENTLY...SURFACE RIDGE CONTINUES SOUTH OF THE AREA WITH LOW
PRESSURE WELL TO THE NORTH. GULF SEA BREEZE HAS ADVANCED INLAND WITH
ATLANTIC SEA BREEZE PINNED TO THE COAST...EXCEPT IN FLAGLER AND ST.
JOHNS COUNTIES WHERE THE BOUNDARY HAS ADVANCED INLAND...AS EVIDENCED
BY EAST WIND NEAR 10 MPH AT ST. AUGUSTINE. ALOFT...WEAK PRESSURE
PATTERN AS SUBTROPICAL RIDGE NOSES NORTH OVER THE FLORIDA PENINSULA.
SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THE I-75 CORRIDOR...
FOCUSED ALONG THE GULF SEA BREEZE.
&&

.SHORT TERM...TYPICAL SUMMER-TIME PATTERN WITH SUBTROPICAL RIDGE
BECOMING THE DOMINANT WEATHER FEATURE. WITH LOWER PRESSURE TO THE
NORTH...GULF SEA BREEZE WILL PREVAIL EACH AFTERNOON...ALTHOUGH SEA-
BREEZE COLLISION WILL EDGE FURTHER WEST EACH DAY AS LOW-LEVEL FLOW
FURTHER WEAKENS...IN RESPONSE TO DEEP LAYER RIDGING SETTLING INTO
THE AREA. WILL CONTINUE TREND OF CHANCE POPS EACH AFTERNOON.

TONIGHT...THERE SHOULD BE ENOUGH EASTWARD PROGRESS TO PUSH STORMS
OUT OF THE AREA BY SUNSET...WITH SUFFICIENT SUBSIDENCE ALOFT TO
THWART EXTENSIVE EVENING CLOUDINESS. AS ADVERTISED...ABUNDANT LOW-
LEVEL MOISTURE AND LIGHT FLOW REGIME WILL PROMOTE AREAS OF FOG
DEVELOPMENT TONIGHT.
&&

.LONG TERM (THU THRU SUN)...DEEP LAYER RIDGING WILL DOMINATE THE
LOCAL WEATHER PATTERN THROUGH THE PERIOD WHICH WILL WILL BRING ABOVE
NORMAL TEMPS. A LIGHT FLOW REGIME IS EXPECTED....THEREFORE THE
SEABREEZE COLLISION WILL BE FOCUSED ACROSS THE INTERIOR EACH AFTN.
WILL CONTINUE TREND OF CHANCE POPS FOR AFTERNOON INTO EARLY EVENING
ACTIVITY.
&&

.MARINE...SURFACE RIDGE CURRENTLY EXTENDS FROM THE ATLANTIC ACROSS
SOUTH FLORIDA AND INTO THE GULF OF MEXICO WITH SERIES OF FRONTAL
SYSTEMS WELL TO THE NORTH. SWLY FLOW EXISTS OVER THE LOCAL WATERS. AN
AREA OF HIGH PRESSURE WILL STRENGTHEN OVER THE GULF OF MEXICO EARLY
NEXT WEEK...BRINGING A MORE WESTERLY FLOW OVER THE AREA. UNDER THIS
SCENARIO...EAST COAST SEA BREEZE WILL BE PINNED TO THE COAST...
THEREFORE DO NOT ANTICIPATE MUCH OF AN ONSHORE WIND SHIFT UNTIL
THURSDAY WHEN LOW-LEVEL FLOW BECOMES LIGHT AND VARIABLE. SEAS WILL
REMAIN 3 FT OR LESS...HIGHEST OVER THE OFFSHORE WATERS AT NIGHT.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 73 94 74 94 / 10 30 10 30
SSI 75 92 76 92 / 20 30 20 30
JAX 74 93 74 93 / 20 30 20 30
SGJ 74 91 75 90 / 20 30 20 30
GNV 72 93 73 93 / 20 40 20 30
OCF 72 93 73 93 / 20 50 20 40
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

ZAPPE/DEESE
Hazardous weather outlook, Jul 4, 10:55 AM EST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1155 AM EDT SUN JUL 4 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-051000-
ALACHUA FL-APPLING GA-ATKINSON GA-BACON GA-BAKER FL-BRADFORD FL-
BRANTLEY GA-CHARLTON GA-CLAY FL-CLINCH GA-COASTAL CAMDEN GA-
COASTAL GLYNN GA-COFFEE GA-COLUMBIA FL-DUVAL FL-ECHOLS GA-FLAGLER FL-
GILCHRIST FL-HAMILTON FL-INLAND CAMDEN GA-INLAND GLYNN GA-
JEFF DAVIS GA-MARION FL-NASSAU FL-PIERCE GA-PUTNAM FL-ST. JOHNS FL-
SUWANNEE FL-UNION FL-WARE GA-WAYNE GA-
1156 AM EDT SUN JUL 4 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

DAYTIME HEATING WILL COMBINE WITH THE SEABREEZES TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. THUNDERSTORMS
WILL MOVE INLAND FROM THE GULF OF MEXICO AND AFFECT OUR WESTERN
FLORIDA ZONES STARTING AROUND NOON. AS THE WEST COAST SEABREEZE MOVES
INLAND..CONVECTION WILL INCREASE IN COVERAGE AS THE SEABREEZES AND
STORM OUTFLOWS COLLIDE. THE GREATEST COVERAGE OF STORMS IS EXPECTED
ACROSS NORTH FLORIDA. STORMS WILL PERSIST THROUGH SUNSET BEFORE
WEAKENING AS THEY MOVE EAST AROUND 10 TO 15 MPH.

THE STRONGEST STORMS ARE CAPABLE OF PRODUCING WIND GUSTS OVER 40
MPH...AS WELL AS FREQUENT LIGHTNING AND UP TO 2 TO 3 INCHES OF RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
THROUGH THE PERIOD. THE STRONGEST STORMS WILL PRODUCE FREQUENT
LIGHTNING...STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.
PLEASE RELAY ANY REPORTS OF FLOODING OR SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ

In the hours before

Special weather statement, Jul 4, 1:53 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
253 PM EDT SUN JUL 4 2004

FLZ040-041945-
MARION FL-
253 PM EDT SUN JUL 4 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN MARION
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 345 PM
EDT...

AT 253 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF FLEMINGTON...OR ABOUT 7
MILES EAST OF WILLISTON...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND FLEMINGTON...MCINTOSH...
REDDICK...SPARR...LOWELL AND CITRA THROUGH 345 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

DEESE
Special weather statement, Jul 4, 1:57 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
257 PM EDT SUN JUL 4 2004

FLZ040-041945-
MARION FL-
257 PM EDT SUN JUL 4 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHWEST MARION
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 345 PM
EDT...

AT 257 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
9 MILES WEST OF SANTOS TO 17 MILES WEST OF SUMMERFIELD...OR ALONG A
LINE EXTENDING FROM 10 MILES SOUTHWEST OF OCALA TO 6 MILES NORTHEAST
OF INVERNESS...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SANTOS...BELLEVIEW...
SILVER SPRINGS SHORES...WEIRSDALE...SUMMERFIELD...OCKLAWAHA AND LAKE
WEIR THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Jul 4, 2:03 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
303 PM EDT SUN JUL 4 2004

GAZ162-041945-
ECHOLS GA-
303 PM EDT SUN JUL 4 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ECHOLS COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 345 PM EDT...

AT 303 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 14 MILES WEST OF NEEDMORE...OR ABOUT 8
MILES NORTHEAST OF JASPER...MOVING EAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND TARVER AND POTTER THROUGH
345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

DEESE
Special weather statement, Jul 4, 2:06 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
306 PM EDT SUN JUL 4 2004

FLZ024-GAZ164-041945-
CHARLTON GA-NASSAU FL-
306 PM EDT SUN JUL 4 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN NASSAU AND
SOUTHERN CHARLTON COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL
VALID UNTIL 345 PM EDT...

AT 306 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 12 MILES WEST OF BRYCEVILLE...OR ABOUT
21 MILES NORTH OF RAIFORD...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ST. GEORGE AND BRYCEVILLE
THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Jul 4, 2:10 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
310 PM EDT SUN JUL 4 2004

FLZ022-042000-
COLUMBIA FL-
310 PM EDT SUN JUL 4 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN COLUMBIA
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 400 PM
EDT...

AT 310 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES EAST OF FIVE POINTS...OR ABOUT 4
MILES NORTHEAST OF LAKE CITY...MOVING EAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WINFIELD...WATERTOWN...
LAKE CITY AND FIVE POINTS THROUGH 400 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

DEESE
Special weather statement, Jul 4, 2:26 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
326 PM EDT SUN JUL 4 2004

FLZ031-032-036-042015-
ALACHUA FL-BRADFORD FL-CLAY FL-
326 PM EDT SUN JUL 4 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEAST
ALACHUA...SOUTHERN BRADFORD AND CLAY COUNTIES FOR STRONG
THUNDERSTORM WINDS AND HAIL VALID UNTIL 415 PM EDT...

AT 326 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES EAST OF ORANGE
HEIGHTS...OR ABOUT 2 MILES NORTHWEST OF MELROSE...MOVING NORTHEAST
AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND WALDO...ORANGE HEIGHTS...KEYSTONE HEIGHTS AND LAKE
GENEVA THROUGH 415 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

DEESE

The radar

The Jacksonville radar (KJAX), 140 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
July 4, 2:45 PM EST
Where
Marion County, 5 mi ENE of Silver Spgs
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
29.250, -81.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403649.